Look out for Lugol's… Error-prevention Strategies for this Strong Iodine Solution

ISMP Medication Safety Alert 

In This Article

Problem

Recently, ISMP Canada published a safety bulletin on oral dosing errors associated with LUGOL's solution (potassium iodide and iodine), also referred to as strong iodine solution.[1] The organization had received three reports involving incorrect oral dosing of Lugol's solution. A quick search of the Quantros MedMarx and ISMP National Medication Errors Reporting Program (ISMP MERP) databases showed that a dozen oral dosing errors have been reported in the past 6 years. Most dosing errors involved prescribing, dispensing, or administering mL doses of Lugol's solution when just a few drops were indicated. One contributing factor may be that oral liquid medications for adults and young children are typically dosed in mL, while drops are typically reserved for infants. Thus, an adult dose expressed in drops is uncommon. Another factor is that the product is used relatively infrequently and may be prescribed during an emergency. Thus, unfamiliarity with the drug has been linked to many dosing errors.

Lugol's solution contains 100 mg/mL of potassium iodide and 50 mg/mL of iodine. Given orally, the product: 1) reduces thyroid vascularity—hence its use to reduce blood loss during thyroid surgery; 2) temporarily inhibits thyroid hormone synthesis and secretion—hence its use in treating thyrotoxic crisis and in reducing the risk of thyroid storm post thyroid surgery; and 3) blocks thyroidal uptake of radioactive isotopes, thereby reducing the risk of thyroid cancer—hence its use in a radiation emergency or therapeutic/diagnostic exposure of radioactive iodine.

Lugol's solution is also approved for use as a topical antiseptic.

Of the three errors reported to ISMP Canada, one was described in detail in the bulletin.[1] This event involved an adult patient with Grave's disease who was admitted to the hospital with thyroid storm. The physician prescribed 4 drops of Lugol's solution to be given orally every 8 hours. The intended dose of 4 drops would require approximately 0.2 mL of Lugol's solution. But this patient was accidentally given an entire 100 mL container of the solution in a single dose, which amounted to a total of 5 g of free iodine. Acute toxicity of Lugol's solution is related to its iodine content,[1] although the high potassium concentration can cause extreme irritation of the mucosal membranes.[2] Patients with an iodine overdose can experience metabolic acidosis, renal failure, hypotension, circulatory collapse, and death. This patient received more than a potentially lethal adult dose of free iodine (2 to 4 g).[1] Although his condition deteriorated and required intervention to manage the overdose, the patient fortunately recovered.

In the Quantros MedMarx database, one error involved a correct prescription for 5 drops of Lugol's solution per dose, but the pharmacy dispensed the product with directions to administer 5 mL of the solution for each dose. In two other cases, the physician prescribed Lugol's solution in the correct dose, pharmacy dispensed the drug in the smallest volume bulk bottle (15 mL) with the correct instructions for use, but nursing staff administered the entire bottle, believing it contained a single unit dose of the drug. In both cases, the pharmacist had included a dropper for administration, but the device was overlooked. Both patients recovered.

A similar error reported to ISMP more than a decade ago resulted in a tragic outcome—the death of a young infant.[2] A doctor had ordered 0.05 mL (approximately one drop) of Lugol's solution three times daily for this infant with hyperthyroidism. Because the dose was so small, the pharmacist decided not to dispense the drug in an oral syringe. Instead he dispensed a 15 mL bottle of Lugol's solution to the unit, with directions for administering each dose on the label. He also dispensed an oral syringe for measuring and diluting the drug, and showed the evening-shift nurses how to measure and administer the drug. The doses were administered correctly the first day. But the following night, a nurse who had been off the night before assumed the bottle of Lugol's solution contained a single dose and tried to administer the entire bottle to the infant. After receiving 5 mL, the infant vomited, aspirated, went into respiratory arrest, and died. An autopsy revealed esophageal erosion from the high potassium concentration in the Lugol's solution (0.6 mEq/mL).[2]

In the ISMP MERP and Quantros MedMarx databases, we noticed several errors in which drops of Lugol's solution were prescribed for oral administration, but the solutions were thought to be eye drops and were instilled into the eye, causing burning and tearing. One of the errors reported more than a decade ago involved an order to administer 10 drops of Lugol's solution mixed with "OJ" (orange juice), but nurses misinterpreted "OJ" as OD (right eye) (see Figure 1 on page 1 of the PDF version of the newsletter). The patient received several doses of Lugol's solution in his right eye. The error was identified when the patient complained to the physician about how painful the eye drops were.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....